Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 34, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 27, 2005, 4:28 PM CDT for Dubuque County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2005, 4:28 PM CDT (21:28 UTC)
- Expired
- May 27, 2005, 5:02 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 272128 SVRDVN IAC061-272200- /O.NEW.KDVN.SV.W.0034.050527T2128Z-050527T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 428 PM CDT FRI MAY 27 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DUBUQUE COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF DUBUQUE * UNTIL 500 PM CDT * AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BANKSTON...OR ABOUT 16 MILES WEST OF DUBUQUE...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CENTRALIA...PEOSTA AND DURANGO BY 435 PM CDT ASBURY...DUBUQUE AND SAGEVILLE BY 440 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4262 9105 4245 9110 4234 9066 4259 9065 $$ DLF
3 follow-up statements
000 WWUS53 KDVN 272139 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 437 PM CDT FRI MAY 27 2005 IAC061-272200- /O.CON.KDVN.SV.W.0034.000000T0000Z-050527T2200Z/ DUBUQUE IA- 437 PM CDT FRI MAY 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR CENTRAL DUBUQUE COUNTY... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR LORE...OR ABOUT 7 MILES WEST OF DUBUQUE...MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ASBURY...LORE...JULIEN AND DURANGO BY 435 PM CDT CENTER GROVE...ROCKDALE...SAGEVILLE AND EDMORE BY 440 PM CDT THE CITY OF DUBUQUE BY 450 PM CDT. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THIS STORM HAS ALREADY PRODUCED THREE QUARTER INCH HAIL JUST NORTHWEST OF PEOSTA...AND IT REMAINS A THREAT. LAT...LON 4262 9087 4242 9095 4236 9067 4259 9066 $$ DLF
000 WWUS53 KDVN 272150 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 PM CDT FRI MAY 27 2005 IAC061-272200- /O.CON.KDVN.SV.W.0034.000000T0000Z-050527T2200Z/ DUBUQUE IA- 449 PM CDT FRI MAY 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR SOUTHEASTERN DUBUQUE COUNTY... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR PEOSTA...OR ABOUT 10 MILES SOUTHWEST OF DUBUQUE...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BALLYCLOUGH AND 7 MILES SOUTHWEST OF ROCKDALE BY 455 PM CDT DUBUQUE REGIONAL AIRPORT AND 6 MILES SOUTHWEST OF KEY WEST BY 500 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THIS STORM HAS ALREADY PRODUCED THREE QUARTER INCH HAIL...AND IT REMAINS A THREAT. LAT...LON 4254 9091 4234 9099 4230 9068 4248 9064 $$ DLF
000 WWUS53 KDVN 272202 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 PM CDT FRI MAY 27 2005 IAC061-272211- /O.EXP.KDVN.SV.W.0034.000000T0000Z-050527T2200Z/ DUBUQUE IA- 501 PM CDT FRI MAY 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUBUQUE COUNTY EXPIRES AT 500 PM CDT... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING ONE HALF INCH HAIL AND WIND GUSTS OF 30 TO 40 MPH AS IT MOVES SOUTHEAST THROUGH THE LA MOTTE AND ST DONATUS AREAS BY 530 PM CDT. LAT...LON 4254 9091 4234 9099 4230 9068 4248 9064 $$ DLF DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 27, 2:45 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT FRI MAY 27 2005 .SYNOPSIS... VERTICALLY STACKED LOW PRESSURE SYSTEM WAS SITTING OVER SWRN ONTARIO...JUST N OF KINL...AT 12Z. EXTENSIVE CLOUD COVER... NUMEROUS SHRA AND SOME TSRA WERE OCCURRING IN THE DEEP CYCLONIC FLOW FROM ERN SD THROUGH NRN IA...MN AND INTO WRN WI. FURTHER SOUTH SHRA HAS BEEN SPOTTY WITH MOST OF IT TIED TO VORT LOBES ROTATING AROUND THE UPPER LOW. TEMPS SO FAR THE AFTERNOON WERE STRUGGLING ACROSS THE NRN THIRD OF THE CWA WHERE MORE EXTENSIVE CLOUD COVER WAS HOLDING TEMPS BACK IN THE MID TO UPPER 60S. TEMPS ACROSS THE SRN CWA WERE IN THE LOW 70S AS OF 19Z. && .SHORT TERM...(TODAY AND TONIGHT) EXPECT A COUPLE OF ROUNDS OF SCATTERED SHRA/ISOLD TSRA OVER THE AREA FROM LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. FIRST ROUND JUST TAKING SHAPE OVER THE WRN CWA NOW...AHEAD OF VORT MOVING THROUGH NORTH CENTRAL AND NERN IA. ANOTHER VORT...IDENTIFIABLE IN THE CU FIELD OVER ERN SD WILL BRING MORE SHRA/ISOLD TSRA TO THE CWA THIS EVENING. ATM IT APPEARS THAT THE SEVERE THREAT SHOULD BE ISOLATED AT BEST THE REST OF THIS AFTERNOON AND THIS EVENING. THE SEVERE THREAT NORTH OF HIGHWAY 30 WILL BE LIMITED BY LACK OF HEATING WITH SURFACE TEMPS STRUGGLING TO REACH 70. FURTHER SOUTH WHERE BETTER HEATING HAS OCCURRED...LOW LEVEL MOISTURE WILL BE THE LIMITING FACTOR. MOST OF THE CONVECTION SHOULD BE OUT OF THE WAY BY 03Z AND EXPECT CLOUDS TO CLEAR OUT OF MUCH OF THE CWA OVERNIGHT. HAVE GONE WITH PERSISTENCE FOR MINS TONIGHT...LOW 40S NORTH TO AROUND 50 SOUTH...WHICH IS SUPPORTED BY THIS MORNINGS UPSTREAM MINS. HAVE MAINTAINED SLIGHT CHANCE WORDING ACROSS THE NRN COUNTIES FOR SATURDAY CLOSE TO THE UPPER LOW AND SOME WEAK LOW CONVERGENCE ACROSS SRN MN AND SW WI. REST OF FA WILL BE DRY. TEMPS SIMILAR TO THIS AFTERNOON...U60S N TO M70S S. ...DLF... && .LONG TERM... (SATURDAY NIGHT THROUGH NEXT FRIDAY)... UPPER LOW OVER NORTHERN PLAINS TO PIVOT SOUTHEAST ACROSS AREA SUNDAY INTO MONDAY. THIS WILL PRODUCE A SURFACE WAVE OR CLOSED LOW THAT WILL ALLOW FOR SOME PRECIPITATION TO MOVE AND/OR DEVELOP ACROSS REGION LATE SATURDAY NIGHT SW SECTIONS AND ESPECIALLY SUNDAY INTO SUNDAY NIGHT. TYPE FORCING AND 12 AND 18Z INITIALIZATION SUGGEST NAM OR ETA AND GFS ARE REASONABLE TRENDS. STILL MARGINAL CONFIDENCE ON HOW QUICKLY PHASING OCCURS THOUGH...SO KEPT POPS AS CHANCE WITH POTENTIAL FOR MORE WIDESPREAD MODERATE AMOUNTS (QUARTER TO THREE QUARTERS OF AN INCH) OF RAIN TO FALL IF RAPID CYCLOGENESIS DOES HAPPEN. KEPT LOWS ON LOW SIDE NE AND NEAR TO HIGH SIDE OF BLEND OF GUIDANCE SW LOCATIONS WHERE MORE CLOUDS AND ONSET OF PRECIPITATION TO DEVELOP. SUNDAY...MAX TEMPS A CHALLENGE WITH CLOUDS AND WHERE WAVE GOES TO IMPACT TEMPS. WENT LOWER/MID 70S SE AND UPPER 60S NW BUT THIS GRADIENT MAY BE STRONGER IF CYCLOGENESIS OCCURS. LARGE SCALE FORCING AND INSTABILITY LIMIT STRONGER STORMS AND/OR SEVERE POTENTIAL AT THIS TIME TO FAR SOUTH AND EAST...IF AT ALL. THEN CONTINUED SEASONABLY COOL MON/TUE BEHIND SFC LOW AS CANADIAN HIGH PRESSURE MOVES IN. LATE WEEK MORE ENERGY TO AFFECT AREA WITH TEMPS WARMING TO AT LEAST NEAR NORMAL WITH WEAK WESTERN TROUGH. ALSO POPS WITH TEMPS POSSIBLY TOO COOL FOR LATER SHIFTS TO EVALUATE. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/DLF
Hazardous weather outlook, May 27, 5:08 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 508 AM CDT FRI MAY 27 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 508 AM CDT FRI MAY 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. AT THIS TIME...IT APPEARS THAT THUNDERSTORMS THAT DO DEVELOP SHOULD BE ON THE RELATIVELY WEAK SIDE. HOWEVER...A FEW STORMS MAY BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF PENNIES...AND WIND GUSTS UP TO 55 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
In the hours before
Local storm report, May 27, 4:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT FRI MAY 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL NEW VIENNA 42.55N 91.11W
05/27/2005 0.50 INCH DUBUQUE IA EMERGENCY MNGR
&&
MDBNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.